×

Dynamic mean-variance portfolio selection with borrowing constraint. (English) Zbl 1183.91192

Summary: This paper derives explicit closed form solutions, for the efficient frontier and optimal investment strategy, for the dynamic mean-variance portfolio selection problem under the constraint of a higher borrowing rate. The method used is the Hamilton-Jacobi-Bellman (HJB) equation in a stochastic piecewise linear-quadratic (PLQ) control framework. The results are illustrated on an example.

MSC:

91G80 Financial applications of other theories
91G10 Portfolio theory
93E20 Optimal stochastic control
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Carassus, L.; Pham, H.; Touzi, N., No arbitrage in discrete time under portfolio constraints, Mathematical finance, 11, 315-329, (2001) · Zbl 1055.91018
[2] Campbell, J.Y.; Lo, A.W.; MacKinlay, A.C., The econometrics of financial markets, (1997), Princeton University Press New Jersey · Zbl 0927.62113
[3] Chen, S.; Li, X.; Zhou, X.Y., Stochastic linear quadratic regulators with indefinite control weight costs, SIAM journal on control and optimization, 36, 1685-1702, (1998) · Zbl 0916.93084
[4] Chen, S.; Zhou, X., Stochastic linear quadratic regulators with indefinite control weight costs. II, SIAM journal on control and optimization, 39, 1065-1081, (2000) · Zbl 1023.93072
[5] Cox, J.; Huang, C.F., Optimal consumption and portfolio policies when asset prices follow a diffusion process, Journal of economic theory, 49, 33-83, (1989) · Zbl 0678.90011
[6] Cvitanic, J.; Karatzas, I., Convex duality in constrained portfolio optimization, Annals of applied probability, 2, 767-818, (1992) · Zbl 0770.90002
[7] Duffie, D.; Richardson, H., Mean – variance hedging in continuous time, Annals of applied probability, 14, 1-15, (1991) · Zbl 0735.90021
[8] Dumas, B.; Luciano, E., An exact solution to a dynamic portfolio choice problem under transactions costs, Journal of finance, 46, 577-595, (1991)
[9] Francis, J.C., Investments: analysis and management, (1976), McGraw-Hill New York
[10] Grossman, S.J.; Zhou, Z., Equilibrium analysis of portfolio insurance, Journal of finance, 51, 1379-1403, (1996)
[11] Hakansson, N.H., Capital growth and the mean – variance approach to portfolio selection, Journal of financial and quantitative analysis, 6, 517-557, (1971)
[12] Karatzas, I.; Kou, S.G., Hedging American contingent claims with constrained portfolios, Finance and stochastic, 2, 215-258, (1998) · Zbl 0904.90012
[13] Karatzas, I.; Lehoczky, J.P.; Shreve, S.E., Optimal portfolio and consumption decisions for a small investor on a finite horizon, SIAM journal on control and optimization, 25, 1157-1186, (1987)
[14] Li, D.; Ng, W.L., Optimal dynamic portfolio selection: multi-period mean – variance formulation, Mathematical finance, 10, 387-406, (2000) · Zbl 0997.91027
[15] Li, X.; Zhou, X.Y.; Lim, A.E.B., Dynamic mean – variance portfolio selection with no-shorting constraints, SIAM journal on control and optimization, 40, 1540-1555, (2002) · Zbl 1027.91040
[16] Luenberger, D.G., Optimization by vector space methods, (1968), Wiley New York · Zbl 0184.44502
[17] Markowitz, H., Portfolio selection, Journal of finance, 7, 77-91, (1952)
[18] Merton, R.C., An analytical derivation of the efficient portfolio frontier, Journal of financial and economics analysis, 7, 1851-1872, (1972)
[19] Mossin, J., Optimal multi-period portfolio policies, Journal of business, 41, 215-229, (1968)
[20] Paxson, C., Borrowing constraints and portfolio choice, Quarterly journal of economics, 10, 535-543, (1990)
[21] Samuelson, P.A., Lifetime portfolio selection by dynamic stochastic programming, Review of economics and statistics, 51, 236-246, (1969)
[22] Teplá, L., Optimal portfolio polices with borrowing and shortsale constraints, Journal of economic dynamics and control, 24, 1623-1639, (2000) · Zbl 0967.91021
[23] Tobin, J., Liquidity preference as behavior towards risk, Review of economic studies, 25, 65-86, (1958)
[24] Yong, J.; Zhou, X.Y., Stochastic controls: Hamiltonian systems and HJB equations, (1999), Springer-Verlag New York · Zbl 0943.93002
[25] Zhou, X.Y.; Li, D., Continuous time mean – variance portfolio selection: A stochastic LQ framework, Applied mathematics and optimization, 42, 19-33, (2000) · Zbl 0998.91023
[26] Zhou, X.Y.; Yong, J.; Li, X., Stochastic verification theorems within the framework of viscosity solutions, SIAM journal on control and optimization, 35, 243-253, (1997) · Zbl 0880.93059
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.